CUSACK R.CARRIE ANNMDSENAIT W.DYSONMDJACQUELINE M.JUNKINS-HOPKINSMDVINCENTLIUMDKARLA S.ROSENMANMD
A 75-year-old man with systemic polyarteritis nodosa being treated with oral cyclophosphamide was transferred to our hospital with weakness, persistent fevers, and pancytopenia. During the previous 2 weeks at another hospital, he had been treated with broad-spectrum intravenous antibiotics (ticarcillin clavulanate, metronidazole, vancomycin, and levofloxacin), micafungin, and granulocyte-macrophage colony-stimulating factor in an effort to increase his leukocyte count.
Physical examination revealed 5 indurated, edematous nodules on his extremities, 1 near the intravenous catheterization site on his left arm (Figure 1). A tender, stellate, ulcerated plaque was also noted on the hard palate. Laboratory results showed an albumin level of 2.3 g/dL (normal, 3.5-4.5 g/dL); leukocyte count, 0.1 × 103/μL (normal, 4.1-10.9 × 103/μL); hemoglobin level, 8.4 g/dL (normal, 13.5-18.0 g/dL); and platelet count, 10 × 103/μL (normal, 150-440 × 103/μL). After platelet transfusion, a punch biopsy specimen was obtained from 1 of the nodules on the left arm (Figure 2 and Figure 3). (To convert albumin and hemoglobin to grams per liter, multiply by 10; to convert leukocyte count to number of cells × 109/L, multiply by 0.001; to convert platelet count to number of platelets × 109/L, multiply by 1.0.)
Boswell JS, Bardan A, McDonald H, Pandya AG. Edematous Nodules on the Extremities of a Febrile Patient—Quiz Case. Arch Dermatol. 2008;144(12):1651–1656. doi:10.1001/archderm.144.12.1651-d
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: